0
Correspondence |

Acute Coronary Syndrome After Nasal Spray of OxymetazolineAcute Coronary Syndrome With Oxymetazoline FREE TO VIEW

François Montastruc, MD; Guillaume Montastruc, MD; Marie-Josée Taudou, MD; Pascale Olivier-Abbal, PharmD; Jean-Louis Montastruc, MD, PhD; Emmanuelle Bondon-Guitton, PharmD, PhD
Author and Funding Information

From the Service de Pharmacologie Médicale et Clinique, Pharmacopôle Midi-Pyrénées, Centre Midi-Pyrénées de Pharmacovigilance, de Pharmacoépidémiologie et d’Informations sur le Médicament, Faculté de Médecine, Université Paul-Sabatier, Centre Hospitalier Universitaire de Toulouse (Drs F. Montastruc, Olivier-Abbal, J.-L. Montastruc, and Bondon-Guitton); and Service de Cardiologie, Clinique des Cèdres (Drs G. Montastruc and Taudou).

CORRESPONDENCE TO: Emmanuelle Bondon-Guitton, PharmD, PhD, Service de Pharmacologie Médicale et Clinique, Faculté de Médecine, 37 allées Jules-Guesde, 31000 Toulouse, France; e-mail: emmanuelle.bondon@univ-tlse3.fr


FINANCIAL/NONFINANCIAL DISCLOSURES: The authors have reported to CHEST that no potential conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians. See online for more details.


Chest. 2014;146(6):e214-e215. doi:10.1378/chest.14-1873
Text Size: A A A
Published online
To the Editor:

We present a case of a healthy young man who had an acute coronary syndrome 2 days after using oxymetazoline. The patient was a white man in his early 30s without a medical history who was suffering from acute nasal congestion with rhinorrhea. He was treated with oral pseudoephedrine, paracetamol, and triprolidine for 5 days and then nasal oxymetazoline tid for 3 days plus oral tiaprofenic tid. On the seventh day, the patient experienced retrosternal pain that spontaneously resolved after 45 min. The next day, he was admitted to the ED with retrosternal pain and numbness of the left upper limb. Clinical examination and ECG were normal. Hypersensible troponin level was 412 pg/mL. Coronary angiography was first normal (Fig 1A), but while performing the procedure, an intense thoracic pain occurred associated with a fall in BP (systolic value, 40 mm Hg). ECG showed an ST-segment elevation in leads V1 to V6. Angiography showed a proximal spasm on the anterior interventricular artery with no flow (TIMI 0) (Fig 1B). The patient had no history of smoking, use of narcotics, or cocaine and other stimulants. Biologic parameters (especially lipid levels) were normal. Atropine and hydroethylamide were given, and the acute coronary syndrome completely resolved. After 48 h of observation, the patient was discharged with verapamil plus acetylsalicylic acid and trinitrine in case of chest pain. Seven months later, the patient continues to be symptom free.

Figure Jump LinkFigure 1 –  A and B, Coronary angiogram of the left system showing normal arteries (A) at the beginning of angiography and proximal spasm on the anterior interventricular artery (B) concomitant with the occurrence of acute thoracic pain.Grahic Jump Location

Oxymetazoline and pseudoephedrine, used as nasal decongestants, reduce airflow resistance by decreasing volume of nasal mucosa, acting on both arterial and venous vessels through activation of α1- and α2-adrenoceptors.1,2 Their use, whatever the route, leads to systemic diffusion with peripheral α-adrenergic effects. The risk of acute coronary syndrome is less reported with oxymetazoline than with pseudoephedrine.3,4 A case of prolonged chest pain with elevation of cardiac biomarkers after using oxymetazoline was reported in a 64-year-old African American woman but, in contrast to the present case report, she exhibited severe cardiovascular risk factors (age, diabetes mellitus, and arterial hypertension).5

This case report underscores that such an adverse drug reaction can occur with oxymetazoline, even by nasal route, in patients without identified risk factors. Sympathomimetic drugs, widely used for nasal congestion, must not be used in patients with cardiovascular risk factors; physicians should not forget their true pharmacodynamic properties.

References

Taverner D, Bickford L, Draper M. Nasal decongestants for the common cold. Cochrane Database Syst Rev. 2000;;(2):CD001953.
 
Westfall T, Westfall D. Adrenergic agonists and antagonists.. In:Brunton L, Chabner B, Knollman B., eds. Goodman and Gilman’s The Pharmacological Basis of Therapeutics.12th ed. New York, NY: The McGraw-Hill Companies;2011:277-333.
 
Biyik I, Ergene O. Myocardial infarction associated with pseudoephedrine use and acute streptococcal infection in a boy with normal coronary arteries. Can J Cardiol. 2006;22(3):254-256. [CrossRef] [PubMed]
 
Manini AF, Kabrhel C, Thomsen TW. Acute myocardial infarction after over-the-counter use of pseudoephedrine. Ann Emerg Med. 2005;45(2):213-216. [CrossRef] [PubMed]
 
Rajpal S, Morris LA, Akkus NI. Non-ST-elevation myocardial infarction with the use of oxymetazoline nasal spray. Rev Port Cardiol. 2014;33(1):51.e1-4.
 

Figures

Figure Jump LinkFigure 1 –  A and B, Coronary angiogram of the left system showing normal arteries (A) at the beginning of angiography and proximal spasm on the anterior interventricular artery (B) concomitant with the occurrence of acute thoracic pain.Grahic Jump Location

Tables

References

Taverner D, Bickford L, Draper M. Nasal decongestants for the common cold. Cochrane Database Syst Rev. 2000;;(2):CD001953.
 
Westfall T, Westfall D. Adrenergic agonists and antagonists.. In:Brunton L, Chabner B, Knollman B., eds. Goodman and Gilman’s The Pharmacological Basis of Therapeutics.12th ed. New York, NY: The McGraw-Hill Companies;2011:277-333.
 
Biyik I, Ergene O. Myocardial infarction associated with pseudoephedrine use and acute streptococcal infection in a boy with normal coronary arteries. Can J Cardiol. 2006;22(3):254-256. [CrossRef] [PubMed]
 
Manini AF, Kabrhel C, Thomsen TW. Acute myocardial infarction after over-the-counter use of pseudoephedrine. Ann Emerg Med. 2005;45(2):213-216. [CrossRef] [PubMed]
 
Rajpal S, Morris LA, Akkus NI. Non-ST-elevation myocardial infarction with the use of oxymetazoline nasal spray. Rev Port Cardiol. 2014;33(1):51.e1-4.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543